June  2015, 10(2): 321-342. doi: 10.3934/nhm.2015.10.321

On a discrete-to-continuum convergence result for a two dimensional brittle material in the small displacement regime

1. 

Universität Augsburg, Institut für Mathematik, Universitätsstr. 14, 86159 Augsburg, Germany, Germany

Received  March 2014 Revised  October 2014 Published  April 2015

We consider a two-dimensional atomic mass spring system and show that in the small displacement regime the corresponding discrete energies can be related to a continuum Griffith energy functional in the sense of $\Gamma$-convergence. We also analyze the continuum problem for a rectangular bar under tensile boundary conditions and find that depending on the boundary loading the minimizers are either homogeneous elastic deformations or configurations that are completely cracked generically along a crystallographic line. As applications we discuss cleavage properties of strained crystals and an effective continuum fracture energy for magnets.
Citation: Manuel Friedrich, Bernd Schmidt. On a discrete-to-continuum convergence result for a two dimensional brittle material in the small displacement regime. Networks and Heterogeneous Media, 2015, 10 (2) : 321-342. doi: 10.3934/nhm.2015.10.321
References:
[1]

G. Alberti and C. Mantegazza, A note on the theory of $SBV$ functions, Boll. Un. Mat. Ital. B (7), 11 (1989), 375-382.

[2]

R. Alicandro, M. Focardi and M. S. Gelli, Finite-difference approximation of energies in fracture mechanics, Ann. Scuola Norm. Sup., 29 (2000), 671-709.

[3]

L. Ambrosio, A compactness theorem for a special class of functions of bounded variation, Boll. Un. Mat. Ital. B (7), 3 (1989), 857-881.

[4]

L. Ambrosio, Existence theory for a new class of variational problems, Arch. Ration. Mech. Anal., 111 (1990), 291-322. doi: 10.1007/BF00376024.

[5]

L. Ambrosio, N. Fusco and D. Pallara, Functions of Bounded Variation and Free Discontinuity Problems, Oxford University Press, Oxford 2000.

[6]

A. Braides, $\Gamma$-convergence for Beginners, Oxford University Press, Oxford 2002. doi: 10.1093/acprof:oso/9780198507840.001.0001.

[7]

A. Braides and M. Cicalese, Surface energies in nonconvex discrete systems, Math. Models Methods Appl. Sci., 17 (2007), 985-1037. doi: 10.1142/S0218202507002182.

[8]

A. Braides, G. Dal Maso and A. Garroni, Variational formulation of softening phenomena in fracture mechanics. The one-dimensional case, Arch. Ration. Mech. Anal., 146 (1999), 23-58. doi: 10.1007/s002050050135.

[9]

A. Braides and M. S. Gelli, Limits of discrete systems without convexity hypotheses, Math. Mech. Solids, 7 (2002), 41-66. doi: 10.1177/1081286502007001229.

[10]

A. Braides and M. S. Gelli, Limits of discrete systems with long-range interactions, J. Convex Anal., 9 (2002), 363-399.

[11]

A. Braides, A. Lew and M. Ortiz, Effective cohesive behavior of layers of interatomic planes, Arch. Ration. Mech. Anal., 180 (2006), 151-182. doi: 10.1007/s00205-005-0399-9.

[12]

A. Braides, M. Solci and E. Vitali, A derivation of linear elastic energies from pair-interaction atomistic systems, Netw. Heterog. Media, 2 (2007), 551-567. doi: 10.3934/nhm.2007.2.551.

[13]

A. Chambolle, A. Giacomini and M. Ponsiglione, Piecewise rigidity, J. Funct. Anal. Solids, 244 (2007), 134-153. doi: 10.1016/j.jfa.2006.11.006.

[14]

S. Conti, G. Dolzmann, B. Kirchheim and S. Müller, Sufficient conditions for the validity of the Cauchy-Born rule close to $SO(n)$, J. Eur Math. Soc., (JEMS) 8 (2006), 515-530. doi: 10.4171/JEMS/65.

[15]

G. Cortesani and R. Toader, A density result in SBV with respect to non-isotropic energies, Nonlinear Analysis, 38 (1999), 585-604. doi: 10.1016/S0362-546X(98)00132-1.

[16]

G. Dal Maso, An Introduction to $\Gamma$-convergence, Birkhäuser, Boston $\cdot$ Basel $\cdot$ Berlin 1993. doi: 10.1007/978-1-4612-0327-8.

[17]

E. De Giorgi and L. Ambrosio, Un nuovo funzionale del calcolo delle variazioni, Acc. Naz. Lincei, Rend. Cl. Sci. Fis. Mat. Natur., 82 (1988), 199-210.

[18]

H. Federer, Geometric Measure Theory, Springer, New York, 1969.

[19]

M. Focardi and M. S. Gelli, Approximation results by difference schemes of fracture energies: The vectorial case, NoDEA Nonlinear Differential Equations Appl., 10 (2003), 469-495. doi: 10.1007/s00030-003-1002-4.

[20]

G. A. Francfort and J. J. Marigo, Revisiting brittle fracture as an energy minimization problem, J. Mech. Phys. Solids, 46 (1998), 1319-1342. doi: 10.1016/S0022-5096(98)00034-9.

[21]

M. Friedrich and B. Schmidt, An atomistic-to-continuum analysis of crystal cleavage in a two-dimensional model problem, J. Nonlin. Sci., 24 (2014), 145-183. doi: 10.1007/s00332-013-9187-0.

[22]

G. Friesecke, R. D. James and S. Müller, A theorem on geometric rigidity and the derivation of nonlinear plate theory from three-dimensional elasticity, Comm. Pure Appl. Math., 55 (2002), 1461-1506. doi: 10.1002/cpa.10048.

[23]

G. Friesecke and F. Theil, Validity and failure of the Cauchy-Born hypothesis in a two-dimensional mass-spring lattice, J. Nonlinear Sci., 12 (2002), 445-478. doi: 10.1007/s00332-002-0495-z.

[24]

A. Giacomini, Ambrosio-Tortorelli approximation of quasi-static evolution of brittle fractures, Calc. Var. Partial Differential Equations, 22 (2005), 129-172. doi: 10.1007/s00526-004-0269-6.

[25]

C. Mora-Corral, Explicit energy-minimizers of incompressible elastic brittle bars under uniaxial extension, C. R. Acad. Sci. Paris, 348 (2010), 1045-1048. doi: 10.1016/j.crma.2010.09.005.

[26]

M. Negri, Finite element approximation of the Griffith's model in fracture mechanics, Numer. Math., 95 (2003), 653-687. doi: 10.1007/s00211-003-0456-y.

[27]

B. Schmidt, On the derivation of linear elasticity from atomistic models, Netw. Heterog. Media, 4 (2009), 789-812. doi: 10.3934/nhm.2009.4.789.

show all references

References:
[1]

G. Alberti and C. Mantegazza, A note on the theory of $SBV$ functions, Boll. Un. Mat. Ital. B (7), 11 (1989), 375-382.

[2]

R. Alicandro, M. Focardi and M. S. Gelli, Finite-difference approximation of energies in fracture mechanics, Ann. Scuola Norm. Sup., 29 (2000), 671-709.

[3]

L. Ambrosio, A compactness theorem for a special class of functions of bounded variation, Boll. Un. Mat. Ital. B (7), 3 (1989), 857-881.

[4]

L. Ambrosio, Existence theory for a new class of variational problems, Arch. Ration. Mech. Anal., 111 (1990), 291-322. doi: 10.1007/BF00376024.

[5]

L. Ambrosio, N. Fusco and D. Pallara, Functions of Bounded Variation and Free Discontinuity Problems, Oxford University Press, Oxford 2000.

[6]

A. Braides, $\Gamma$-convergence for Beginners, Oxford University Press, Oxford 2002. doi: 10.1093/acprof:oso/9780198507840.001.0001.

[7]

A. Braides and M. Cicalese, Surface energies in nonconvex discrete systems, Math. Models Methods Appl. Sci., 17 (2007), 985-1037. doi: 10.1142/S0218202507002182.

[8]

A. Braides, G. Dal Maso and A. Garroni, Variational formulation of softening phenomena in fracture mechanics. The one-dimensional case, Arch. Ration. Mech. Anal., 146 (1999), 23-58. doi: 10.1007/s002050050135.

[9]

A. Braides and M. S. Gelli, Limits of discrete systems without convexity hypotheses, Math. Mech. Solids, 7 (2002), 41-66. doi: 10.1177/1081286502007001229.

[10]

A. Braides and M. S. Gelli, Limits of discrete systems with long-range interactions, J. Convex Anal., 9 (2002), 363-399.

[11]

A. Braides, A. Lew and M. Ortiz, Effective cohesive behavior of layers of interatomic planes, Arch. Ration. Mech. Anal., 180 (2006), 151-182. doi: 10.1007/s00205-005-0399-9.

[12]

A. Braides, M. Solci and E. Vitali, A derivation of linear elastic energies from pair-interaction atomistic systems, Netw. Heterog. Media, 2 (2007), 551-567. doi: 10.3934/nhm.2007.2.551.

[13]

A. Chambolle, A. Giacomini and M. Ponsiglione, Piecewise rigidity, J. Funct. Anal. Solids, 244 (2007), 134-153. doi: 10.1016/j.jfa.2006.11.006.

[14]

S. Conti, G. Dolzmann, B. Kirchheim and S. Müller, Sufficient conditions for the validity of the Cauchy-Born rule close to $SO(n)$, J. Eur Math. Soc., (JEMS) 8 (2006), 515-530. doi: 10.4171/JEMS/65.

[15]

G. Cortesani and R. Toader, A density result in SBV with respect to non-isotropic energies, Nonlinear Analysis, 38 (1999), 585-604. doi: 10.1016/S0362-546X(98)00132-1.

[16]

G. Dal Maso, An Introduction to $\Gamma$-convergence, Birkhäuser, Boston $\cdot$ Basel $\cdot$ Berlin 1993. doi: 10.1007/978-1-4612-0327-8.

[17]

E. De Giorgi and L. Ambrosio, Un nuovo funzionale del calcolo delle variazioni, Acc. Naz. Lincei, Rend. Cl. Sci. Fis. Mat. Natur., 82 (1988), 199-210.

[18]

H. Federer, Geometric Measure Theory, Springer, New York, 1969.

[19]

M. Focardi and M. S. Gelli, Approximation results by difference schemes of fracture energies: The vectorial case, NoDEA Nonlinear Differential Equations Appl., 10 (2003), 469-495. doi: 10.1007/s00030-003-1002-4.

[20]

G. A. Francfort and J. J. Marigo, Revisiting brittle fracture as an energy minimization problem, J. Mech. Phys. Solids, 46 (1998), 1319-1342. doi: 10.1016/S0022-5096(98)00034-9.

[21]

M. Friedrich and B. Schmidt, An atomistic-to-continuum analysis of crystal cleavage in a two-dimensional model problem, J. Nonlin. Sci., 24 (2014), 145-183. doi: 10.1007/s00332-013-9187-0.

[22]

G. Friesecke, R. D. James and S. Müller, A theorem on geometric rigidity and the derivation of nonlinear plate theory from three-dimensional elasticity, Comm. Pure Appl. Math., 55 (2002), 1461-1506. doi: 10.1002/cpa.10048.

[23]

G. Friesecke and F. Theil, Validity and failure of the Cauchy-Born hypothesis in a two-dimensional mass-spring lattice, J. Nonlinear Sci., 12 (2002), 445-478. doi: 10.1007/s00332-002-0495-z.

[24]

A. Giacomini, Ambrosio-Tortorelli approximation of quasi-static evolution of brittle fractures, Calc. Var. Partial Differential Equations, 22 (2005), 129-172. doi: 10.1007/s00526-004-0269-6.

[25]

C. Mora-Corral, Explicit energy-minimizers of incompressible elastic brittle bars under uniaxial extension, C. R. Acad. Sci. Paris, 348 (2010), 1045-1048. doi: 10.1016/j.crma.2010.09.005.

[26]

M. Negri, Finite element approximation of the Griffith's model in fracture mechanics, Numer. Math., 95 (2003), 653-687. doi: 10.1007/s00211-003-0456-y.

[27]

B. Schmidt, On the derivation of linear elasticity from atomistic models, Netw. Heterog. Media, 4 (2009), 789-812. doi: 10.3934/nhm.2009.4.789.

[1]

Marco Cicalese, Antonio DeSimone, Caterina Ida Zeppieri. Discrete-to-continuum limits for strain-alignment-coupled systems: Magnetostrictive solids, ferroelectric crystals and nematic elastomers. Networks and Heterogeneous Media, 2009, 4 (4) : 667-708. doi: 10.3934/nhm.2009.4.667

[2]

Gianni Dal Maso, Flaviana Iurlano. Fracture models as $\Gamma$-limits of damage models. Communications on Pure and Applied Analysis, 2013, 12 (4) : 1657-1686. doi: 10.3934/cpaa.2013.12.1657

[3]

Marita Thomas, Sven Tornquist. Discrete approximation of dynamic phase-field fracture in visco-elastic materials. Discrete and Continuous Dynamical Systems - S, 2021, 14 (11) : 3865-3924. doi: 10.3934/dcdss.2021067

[4]

Pedro L. García, Antonio Fernández, César Rodrigo. Variational integrators for discrete Lagrange problems. Journal of Geometric Mechanics, 2010, 2 (4) : 343-374. doi: 10.3934/jgm.2010.2.343

[5]

Bernd Schmidt. On the derivation of linear elasticity from atomistic models. Networks and Heterogeneous Media, 2009, 4 (4) : 789-812. doi: 10.3934/nhm.2009.4.789

[6]

P. K. Jha, R. Lipton. Finite element approximation of nonlocal dynamic fracture models. Discrete and Continuous Dynamical Systems - B, 2021, 26 (3) : 1675-1710. doi: 10.3934/dcdsb.2020178

[7]

Uri M. Ascher. Discrete processes and their continuous limits. Journal of Dynamics and Games, 2020, 7 (2) : 123-140. doi: 10.3934/jdg.2020008

[8]

John Murrough Golden. Constructing free energies for materials with memory. Evolution Equations and Control Theory, 2014, 3 (3) : 447-483. doi: 10.3934/eect.2014.3.447

[9]

Mariano Giaquinta, Paolo Maria Mariano, Giuseppe Modica. A variational problem in the mechanics of complex materials. Discrete and Continuous Dynamical Systems, 2010, 28 (2) : 519-537. doi: 10.3934/dcds.2010.28.519

[10]

Ricardo Almeida. Optimality conditions for fractional variational problems with free terminal time. Discrete and Continuous Dynamical Systems - S, 2018, 11 (1) : 1-19. doi: 10.3934/dcdss.2018001

[11]

Claudio Canuto, Anna Cattani. The derivation of continuum limits of neuronal networks with gap-junction couplings. Networks and Heterogeneous Media, 2014, 9 (1) : 111-133. doi: 10.3934/nhm.2014.9.111

[12]

G. Idone, A. Maugeri. Variational inequalities and a transport planning for an elastic and continuum model. Journal of Industrial and Management Optimization, 2005, 1 (1) : 81-86. doi: 10.3934/jimo.2005.1.81

[13]

Sandra Carillo. Materials with memory: Free energies & solution exponential decay. Communications on Pure and Applied Analysis, 2010, 9 (5) : 1235-1248. doi: 10.3934/cpaa.2010.9.1235

[14]

Gabriella Bretti, Ciro D’Apice, Rosanna Manzo, Benedetto Piccoli. A continuum-discrete model for supply chains dynamics. Networks and Heterogeneous Media, 2007, 2 (4) : 661-694. doi: 10.3934/nhm.2007.2.661

[15]

Pranay Goel, James Sneyd. Gap junctions and excitation patterns in continuum models of islets. Discrete and Continuous Dynamical Systems - B, 2012, 17 (6) : 1969-1990. doi: 10.3934/dcdsb.2012.17.1969

[16]

Agnese Di Castro, Mayte Pérez-Llanos, José Miguel Urbano. Limits of anisotropic and degenerate elliptic problems. Communications on Pure and Applied Analysis, 2012, 11 (3) : 1217-1229. doi: 10.3934/cpaa.2012.11.1217

[17]

Tanka Nath Dhamala. A survey on models and algorithms for discrete evacuation planning network problems. Journal of Industrial and Management Optimization, 2015, 11 (1) : 265-289. doi: 10.3934/jimo.2015.11.265

[18]

Giuseppina Autuori, Patrizia Pucci. Entire solutions of nonlocal elasticity models for composite materials. Discrete and Continuous Dynamical Systems - S, 2018, 11 (3) : 357-377. doi: 10.3934/dcdss.2018020

[19]

Piotr Gwiazda, Piotr Minakowski, Agnieszka Świerczewska-Gwiazda. On the anisotropic Orlicz spaces applied in the problems of continuum mechanics. Discrete and Continuous Dynamical Systems - S, 2013, 6 (5) : 1291-1306. doi: 10.3934/dcdss.2013.6.1291

[20]

Tan Bui-Thanh, Omar Ghattas. Analysis of the Hessian for inverse scattering problems. Part III: Inverse medium scattering of electromagnetic waves in three dimensions. Inverse Problems and Imaging, 2013, 7 (4) : 1139-1155. doi: 10.3934/ipi.2013.7.1139

2021 Impact Factor: 1.41

Metrics

  • PDF downloads (43)
  • HTML views (0)
  • Cited by (6)

Other articles
by authors

[Back to Top]